FDA and ISMP warn of fosphenytoin overdoses

April 11, 2008

The FDA and Institute for Safe Medication Practices report that many drug errors are still occurring with Cerebyx because many hospital staffers are misreading the drug concentration.

Despite labeling changes made to Cerebyx (fosphenytoin sodium injection, Pfizer) in 1999, the Food & Drug Administration and Institute for Safe Medication Practices reported that massive overdoses are still occurring. The errors have occurred because some health providers are continuing to misinterpret the per mL concentration of the product (50 mg PE/mL) as the total amount of drug in the vial. To avert errors, FDA and ISMP urge hospitals to check the screen displays on their automated dispensing cabinets, their shelf labels, and printed requisitions to make sure that the total drug content per container is identified, instead of the concentration per mL. In addition, because the 10-mL vial seems to be associated more frequently with the overdoses, FDA and ISMP recommend that pediatric hospitals stock only the 2-mL vials.

To see more Daily News articles, click here.

To go to the Drug Topics homepage, clickhere.